The majority of cancers are associated to cachexia, a severe form of weight loss mostly accounted for by skeletal muscle wasting. Cancer patients are often treated with chemotherapy, whose side effects are at times neglected or underestimated. Paradoxically, chemotherapy itself can induce muscle wasting with severe, cancer-independent effects on muscle homeostasis. Since muscle wasting is a primary marker of poor prognosis for cancer patients and negatively affects their quality of life, the systemic consequences of chemotherapy in this context must be fully characterized and taken into account. Ten years ago a precursor study in an animal cancer model was published in the European Journal of Translation Myology (back then, Basic and Applied Myology), highlighting that the side effects of chemotherapy include muscle wasting, possibly mediated by NF-κB activation. This paper, entitled «Chemotherapy-induced muscle wasting: association with NF-κB and cancer cachexia», is now being reprinted for the inaugural issue of the «Ejtm Seminal Paper Series». In this short review we discuss those results in the light of the most recent advances in the study of chemotherapy-induced muscle wasting.
cancer cachexia, skeletal muscle atrophy, cisplatin, Folfiri, colon cancer C26.